View Full Version : SSRIs making IC worse?
03-08-2005, 04:08 AM
I am so depressed as I write this; I just started on a tiny dose of Zoloft (12.5 mg) and twice in a row, about 3 hrs. after taking the dose, my bladder was on fire. I got out some IC literature at midnight and pawed thru it to find two tiny mentions that SSRIs can make some IC patients worse. This just feels like cruel and unusual punishment to me! As if IC isn't bad enough, when I try to treat the depression it causes, it gets worse. It must have something to do with how serotonin effects the bladder. I have tried other SSRIs and they just make me a nervous wreck, and my bladder was so bad then I couldn't tell if they bothered it or not. Zoloft doesn't do that. I actually tolerate it very well, except for the bladder pain. I can't take tricyclics.
If anyone has any comments on this, I would most appreciate it. Help! My doctors don't know anything about this, I'm on my own here, trial and error it seems. I don't need medical advice, I just need to know how many others out there may have experienced this, and that if you start taking SSRIs, to watch out for this possible side effect.
I am on an SSRI (Lexapro) and it has helped my bladder, but I have heard others here mention an SSRI making them feel worse bladder-wise. :( Sorry that seems to be the case for you. I wonder if as your body adjusted to the new med over the next week or two if your bladder might adjust along with it?
03-08-2005, 05:37 AM
Thank you, vm, Super Moderator (I like that!)
I'm glad there are those out there such as yourself that can take SSRIs and be actually helped by them bladder-wise! Anyway, your idea that maybe it would get better over time as my body adjusts gives me a little hope. It's just trial and error. It is just hard when that involves more pain!
I have noticed that most folks on this forum on SSRIs seem to do okay with them as opposed to getting worse.
03-08-2005, 06:54 AM
Paxil always helped my bladder. I am so much worse without it. I have learned this over the last 6 years.
03-10-2005, 04:56 AM
I gave Zoloft 12.5 mg a 4-day trial, and had to stop because it just killed my bladder. It's too bad because I could have tolerated this med, otherwise. 5HTP did the same thing; it's a supplement that alters serotonin.
It's on to Wellbutrin because it isn't an SSRI and so doesn't alter serotonin. Wish me luck! I really need to treat this depression.
Best wishes to all,
03-10-2005, 05:10 AM
Wellbutrin made me retain badly. However it may be the thing that works for you. Good Luck!
03-11-2005, 01:47 AM
I have just switched from Wellbutrin to Cymbalta. I have read some good things about cymbalta. I have trie dhust about every depression med out there. Wellbutrin worked pretty well, but sometimes not good enough. They never really bothered my bladder, just weigth gain for me. The cymbalata has off label treatment for IC also
03-11-2005, 05:49 AM
effexor (an ssnri) made my bladder worse, but helped with my body ache.
cymbalta made me :loco:
each person had different genes so all these meds effect us different.
if your meds make it worse, talk to your doctor, and don't give up!
03-11-2005, 05:50 AM
03-11-2005, 08:31 AM
Thanks for replies - my bladder has calmed a lot since when I took my last tiny dose of Zoloft Tues. night. I loved what it did for me in other ways tho! My sugar and caffeine cravings went away (it's true!) my headaches decreased and my body aches went away. All this in just a couple of days. Unbelievable but true! Frustrating; I liked those side effects, just not the bladder pain (really ouch).
I saw an new acupuncturist this morning, and we are working on depression and IC pain. I liked her a lot, and we should know after 4 sessions if it will work or not. It feels really good, and she's not pushing herbs on me like most of them do, because she knows that IC patients don't react the same way to things as most people do. Will post under "alternative treatments" what the outcome is!
03-21-2005, 03:58 AM
I was on Prozac (an SSRI) before I was diagnosed (a standard pill back then for when the docs didn't know what to do for you!) and I really really believed that it made me worse.
When I stopped, I got much better IC wise. I actually started Wellbutrin a couple of years ago to help with getting off caffiene (it can help with cravings) and although I am not 100% off caffiene, I don't have any other side effects and my appetite has leveled off.
03-21-2005, 04:55 AM
Thanks for your informative post. I am glad Wellbutrin works for you! I am afraid to try it, because I know dopamine causes bladder pain, because of the two times I tried a med for restless legs. I am also afraid of feeling any more anxious, even temporarily, than I already am. But thanks for your post again. I may try it when I get up the courage. I could use help with those cravings, too!
03-21-2005, 05:10 AM
I take Neurontin. Does anyone else because I am hungry all the dang time. Is that a side effect of this.
I mean when I need help for sleep I also stake elaval but I stopped it 4 days ago so why am I still eating
03-21-2005, 01:58 PM
Maybe it takes a while to get out of your system
03-23-2005, 07:11 AM
I have been taking something called Gotu Kola, which is an herbal product. I ordered Elavil and after I read the paperwork that came with it I threw the pills away. I liked the information on Gotu Kola. Put it in your search engine and see if you think it would help you.
03-23-2005, 01:48 PM
Your post cracked me up! Elavil is the only med I've thrown away, as in the trash, after trying it one time. I usually hang onto stuff, just in case, but not that stuff!
Anyway, gotu kola is something I've heard of but don't know much about, so will read up.
My doc suggested I try St. John's Wort, he had nothing but good things to say about it. I'm feeling happier these days so may just hold off.
Powered by vBulletin® Version 4.2.0 Copyright © 2013 vBulletin Solutions, Inc. All rights reserved.